Steroids and Osteoporosis

I have recently been diagnosed as having multiple spine fractures which is being deemed by the bone consultant as related to steriod use long term (2 years ) and resulting osteoporosis .I have been offered a proceedure which injects cement into the fractures to alleviate pain and quickly repair .Has anyone else had this experience or treatment .

5 Replies

oldestnewest
  • I didn't have that procedure but I did have something similar concerning my spine before I got osteo-arthritus I had I had and still have a condition called cervicle-spondylitus which is a condition which causes the discs in the spine to go tough and solid and had to have two of these discs removed as they had fused to the vertebrea. I don't remember much about the operation or a few days after as I was on high doses of morphine, but when the morphine was stopped I had just a little discomfort when walking but none when sat and I should imagine the effects of your operation will probably be the same. I strongly advise after the operation and for a few weeks get a lumbar support cushion or net as these were extremely helpful in reducing pain and healing quicker. I would also ask your doctor or consultant treating you for your vascalitus for calci-chew a tablet given which help the bones by introducing more calcium to them making them stronger and more able to support you.

  • There have been a number of discussions of late on what other drugs are taken with whilst on the main vasculitis controlling drugs. I was given Calci-chew with my first dose of Pred after been diagnosed with vasculitis and I continue to take it each time a take pred. I am early on in the treatment and still on a high dose of Pred but my understanding is I will continue to take it. This seems to be the standard treatment regime by the QE Hospital, Birmingham to try to counteract the bone depleting effects of the Pred. I also have regular Ranitidine (150 mg) to protect the stomach. I just assumed that was general standard practice with long term steroid use but perhaps not.

    Chris

  • Thanks for your response ,I am prescribed the calcium supplements plus hydrolonic acid at present .I have been having these back problems for 8 weeksand only now diagnosed ,currently now have been given a back brace which is causing me allsorts of problems .I can,t decide weather to let nature take its course however the pain is unbearable at times and affecting my ability to function .Ironically after suffering a serious relapse of wegeners the rituximab treatment i have now had after 9 cycles of cyclo appears to be working a treat .Frustrated and miserable at present .

    Carol

  • Hi

    As regards the back op question a site worth visiting is the National Osteophrosis Society (UK), there is a forum there and there may well be people who have had similar conditions. I take AdCal D3 along side the rest of the vasculitis meds.

    Take care.

  • Thanks for the info, a very informative site .Good to have others on this forum to relate to

    Thanks

    Carol

You may also like...